Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Can I take St. John's Wort if I have atrial fibrillation with borderline long QT? Cannot take Prozac anymore.

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11705 Questions
Can I take St. John's Wort if I have atrial fib with occasional or boderline long QT. Dr. said I cannot take prozac anymore. and I am sinking slowly into the sea.
Posted Mon, 7 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Rakhi Tayal 2 hours later

Thanks for posting your query.

St. Johns Wort is well known for its efficacy in decreasing depressive symptoms. But its combination with atrial fibrillation might increase the incidence of fibrillation.

As you are taking warfarin also, St. John's wort can induce its metabolism thus reducing the efficacy of warfarin. This might increase your tendency of clot dislodgement.

Since St. John's wort shows interactions with many drugs, it is not advisable to combine the two treatments.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Can I take St. John's Wort if I have atrial fibrillation with borderline long QT? Cannot take Prozac anymore. 6 hours later
I wonder what could be ok to take or do for depression since I cannot take Prozac or the.Johns Wort with out too much risk

When I have crying, should I take valium or does it conflict and increase risks. It seems I have to eat to calm myself down...which causes weight gain and sugar contol issuess from the diabetes.
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing again.
For treatment of depression you need to remain close to your family and friends with whom you can talk and share your feelings and difficulties. Other than that some simple measures that can help you include-
1. Practice relaxation exercises like yoga, XXXXXXX breathing exercises, etc.
2.Do a regular workout or exercise like aerobics.
3. Decrease sugar intake in your diet.
4. Indulge in some interesting hobbies.
5.Listen to music , go to parks or picnics with friends, etc.
These will relax your tension to a large extent and you will find your life interesting. There are some drugs like escitalopram, sertraline, etc which can help you in early recovery but these should be taken only after proper consultation with your doctor.
Hope my answer is helpful. Write back if you have further queries.
Wishing you a trouble free speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor